Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS San Angelo, TX

May 22, 2011Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2011, 4:08 PM CDT for Jones County, Shackelford County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2011, 4:08 PM CDT (21:08 UTC)
Expired
May 22, 2011, 5:00 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Jones County, TX, Shackelford County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3761 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:29 PM CDT, 39 minutes earlier.

Area forecast discussion, May 22, 3:29 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN MAY 22 2011

.SHORT TERM...
THE MAIN WEATHER CONCERN FOR THE SHORT TERM WILL BE A GOOD CHANCE
FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON AND TONIGHT.
EARLY THIS AFTERNOON...THE DRYLINE WAS LOCATED OVER WEST TEXAS FROM
NEAR VERNON TO EAST OF SNYDER TO FORT STOCKTON. AHEAD OF THE
DRYLINE...SIGNIFICANT LOW LEVEL MOISTURE WAS IN PLACE OVER WEST
CENTRAL TEXAS WITH DEWPOINTS IN THE 70S. THE ATMOSPHERE IS
CONTINUING TO DESTABILIZE WITH AFTERNOON CAPE VALUES OVER 5000
J/KG. EXPECT STORMS TO DEVELOP ALONG THE DRYLINE BY MID AFTERNOON
AND HEAD EASTWARD ACROSS MAINLY THE BIG COUNTRY AND CONCHO VALLEY.
WITH DECENT SHEAR AND STRONG INSTABILITY...EXPECT HAIL AND HIGH
WINDS TO BE THE MAIN THREATS. CAN NOT RULE OUT SUPERCELLS WITH
ISOLATED TORNADOES ALSO POSSIBLE. STORM THREAT SHOULD CONTINUE INTO
THE EVENING/OVERNIGHT HOURS AS A LOW LEVEL JET DEVELOPS OVERNIGHT.
ALOFT...SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL HEAD EASTWARD
ACROSS THE AREA OVERNIGHT ENHANCING INSTABILITY AND SHEAR. STORMS
SHOULD CONTINUE OVERNIGHT AS THE DRYLINE MIXES EAST ACROSS WEST
CENTRAL TEXAS. WILL SEE LINGERING STORMS ACROSS THE EASTERN
COUNTIES FOR THE EARLY PART OF TUESDAY...BEFORE STORMS FINALLY HEAD
OUT OF THE AREA. BEHIND THE DRYLINE TOMORROW AFTERNOON...WILL SEE AN
ELEVATED FIRE DANGER MAINLY FAR WESTERN COUNTIES WITH GUSTY WEST
WINDS AND LOW RELATIVE HUMIDITY VALUES. AFTERNOON HIGHS WILL BE ONLY
SLIGHTLY COOLER TOMORROW WITH MID 90S EXPECTED ACROSS THE AREA.

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BOTH MONDAY
AND TUESDAY AS A DRYLINE MIXES EAST ACROSS THE AREA. MOST LIKELY
AREA FOR CRITICAL CONDITIONS WILL BE ACROSS THE BIG COUNTRY AND
WESTERN CONCHO VALLEY WHERE 20 FOOT WIND SPEEDS WILL BE AROUND 20
MPH. A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT WHICH WILL EASE
FIRE WEATHER CONCERNS THROUGH FRIDAY.

.LONG TERM...
THE FLOW ALOFT OVER THE FORECAST AREA WILL BECOME PRIMARILY ZONAL
BY TUESDAY AS WE SIT AT THE BASE OF WEAK UPPER RIDGING OVER THE
CENTRAL PLAINS. AS AN UPPER LOW OVER THE NORTHWESTERN STATES DIGS
SOUTHEAST INTO THE CENTRAL PLAINS BY WEDNESDAY THE FLOW ALOFT WILL
VEER TO THE NORTHWEST WITH A COLD FRONT PUSHING THROUGH THE AREA
LATE IN THE THE DAY ON WEDNESDAY. A PRE-FRONTAL DRYLINE MOVING
OVER THE EASTERN COUNTIES TUESDAY AFTERNOON SHOULD KICK OFF
AFTERNOON THUNDERSTORMS AROUND TIME OF MAX HEATING...NAM HAS THE
850MB THERMAL RIDGE BISECTING THE FORECAST AREA ON TUESDAY WITH
AFTERNOON HIGHS IN THE UPPER 90S TO THE TRIPLE DIGITS OVER ALL OF
THE CWA. ACTIVITY SHOULD TAPER OFF QUICKLY AFTER SUNSET. MODELS
ARE SUGGESTING A SIGNIFICANT POST- FRONTAL COOL- OFF ON THURSDAY...HAVE
KEPT HIGHS A FEW DEGREES WARMER THAN GUIDANCE...STILL...BIG
COUNTRY HIGHS IN THE UPPER 70S WILL BE 10 DEGREES COOLER THAN
CLIMO. FOR THE REMAINDER OF THE EXTENDED...UPPER RIDGING OVER THE
WESTERN STATES WILL BUILD OVER THE FORECAST AREA INTO THE COMING
WEEKEND WITH DRY WEATHER AND WARMING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  92  67  99  62 /  40  20  10  10  10
SAN ANGELO 	 73  94  65 102  58 /  30  10  10  10  10
JUNCTION 	 72  94  75  98  73 /  20  20  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 22, 1:13 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
113 PM CDT SUN MAY 22 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. DUE TO STRONG
INSTABILITY...SOME STORMS MAY BECOME SEVERE... WITH THE MAIN THREAT
BEING VERY LARGE HAIL...LARGER THAN GOLFBALLS POSSIBLE.
ALSO...STRONG DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY TUESDAY ACROSS THE EASTERN
BIG COUNTRY AND HEARTLAND. A FEW STORMS MAY BECOME SEVERE.
ALSO...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON ACROSS THE BIG COUNTRY AND WESTERN
CONCHO VALLEY AS STRONG SOUTHWEST WINDS COMBINE WITH VERY LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

08

In the hours before

Special weather statement, May 22, 3:39 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT SUN MAY 22 2011

TXZ054-127-222145-
NOLAN TX-TAYLOR TX-
339 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

AT 335 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES EAST OF MARYNEAL...OR ABOUT 9
MILES NORTH OF BLACKWELL...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HYLTON BY 350 PM CDT
  NOLAN BY 355 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS THIS AREA.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 22, 3:57 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT SUN MAY 22 2011

TXZ054-113-114-127-128-222200-
JONES TX-NOLAN TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
357 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
JONES...NOLAN...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 354 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR EXTENDING FROM 3 MILES
NORTHEAST OF HAWLEY TO 7 MILES SOUTHWEST OF MARYNEAL...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHEAST OF ANSON TO 14 MILES
NORTHWEST OF BLACKWELL...MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NOLAN BY 415 PM CDT
  TYE BY 430 PM CDT
  DYESS AFB BY 435 PM CDT
  HAMBY BY 450 PM CDT
  ABILENE BY 455 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:12 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min
May 22, 4:04 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor41 min
May 22, 4:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels42 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones38 min
May 22, 4:50 PM CDTSevere Thunderstorm WarningSJTThrockmorton40 min
May 22, 4:55 PM CDTSevere Thunderstorm WarningSJTCallahan50 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton43 min
May 22, 5:11 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman49 min
May 22, 5:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford20 min
May 22, 5:49 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 22, 5:52 PM CDTSevere Thunderstorm WarningSJTBrown38 min
May 22, 6:03 PM CDTTornado WarningSJTBrown27 min
May 22, 6:06 PM CDTSevere Thunderstorm WarningSJTCallahan39 min
May 22, 6:25 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 22, 6:28 PM CDTTornado WarningSJTBrown47 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningSJTCallahan47 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones16 min
May 22, 6:59 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.